Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 23, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jun 16, 2020, 2:41 AM CDT for 12 counties in North Dakota. It took effect at Jun 16, 2020, 12:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2020, 2:41 AM CDT (07:41 UTC)
- In effect from
- Jun 16, 2020, 12:00 PM CDT
- Expired
- Jun 16, 2020, 9:19 PM CDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 84 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2680 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
676 WWUS73 KBIS 160741 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 241 AM CDT Tue Jun 16 2020 NDZ022-023-025-034>037-042-045>048-050-051-161545- /O.NEW.KBIS.WI.Y.0023.200616T1700Z-200617T0300Z/ Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 241 AM CDT Tue Jun 16 2020 /141 AM MDT Tue Jun 16 2020/ ...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southeast North Dakota. * WHEN...From noon CDT /11 AM MDT/ today to 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ EDWARDS
5 follow-up statements
985 WWUS73 KBIS 161523 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1023 AM CDT Tue Jun 16 2020 NDZ022-023-025-034>037-042-045>048-050-051-162330- /O.CON.KBIS.WI.Y.0023.200616T1700Z-200617T0300Z/ Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1023 AM CDT Tue Jun 16 2020 /923 AM MDT Tue Jun 16 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southeast North Dakota. * WHEN...Until 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Large waves will occur on area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CJS
528 WWUS73 KBIS 161825 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 125 PM CDT Tue Jun 16 2020 NDZ022-023-025-034>037-042-045>048-050-051-170230- /O.CON.KBIS.WI.Y.0023.000000T0000Z-200617T0300Z/ Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 125 PM CDT Tue Jun 16 2020 /1225 PM MDT Tue Jun 16 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of south central and southeast North Dakota. * WHEN...Until 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Large waves will occur on area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CJS
033 WWUS73 KBIS 162000 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 300 PM CDT Tue Jun 16 2020 NDZ022-023-025-034>037-042-045>048-050-051-170300- /O.CON.KBIS.WI.Y.0023.000000T0000Z-200617T0300Z/ Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 300 PM CDT Tue Jun 16 2020 /200 PM MDT Tue Jun 16 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of south central and southeast North Dakota. * WHEN...Until 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Large waves will occur on area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CJS
650 WWUS73 KBIS 170059 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 759 PM CDT Tue Jun 16 2020 NDZ022-034-035-042-045-046-170200- /O.CAN.KBIS.WI.Y.0023.000000T0000Z-200617T0300Z/ Sheridan-Morton-Burleigh-Grant-Sioux-Emmons- Including the cities of Mcclusky, Goodrich, Mandan, Bismarck, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, and Strasburg 759 PM CDT Tue Jun 16 2020 /659 PM MDT Tue Jun 16 2020/ ...WIND ADVISORY IS CANCELLED... The winds have diminished enough to cancel the wind advisory for south central North Dakota. $$ NDZ023-025-036-037-047-048-050-051-170300- /O.CON.KBIS.WI.Y.0023.000000T0000Z-200617T0300Z/ Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 759 PM CDT Tue Jun 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of southeast North Dakota. * WHEN...Until 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Large waves will occur on area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ waa
645 WWUS73 KBIS 170219 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 919 PM CDT Tue Jun 16 2020 NDZ023-025-036-037-047-048-050-051-170330- /O.CAN.KBIS.WI.Y.0023.000000T0000Z-200617T0300Z/ Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 919 PM CDT Tue Jun 16 2020 ...WIND ADVISORY IS CANCELLED... The wind advisory has been cancelled. $$ waa
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 16, 12:32 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 16, 12:32 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1232 AM CDT Tue Jun 16 2020 .UPDATE... Issued at 1046 PM CDT Mon Jun 15 2020 Further refined thunderstorm chances tomorrow with this update. The latest short-term models continue to indicate some scattered showers/thunderstorms across the north this morning along the advancing warm front. The latest trends also favor a slight delay in storm development later in the day. It appears the cap may hold longer and limit development until the evening hours when more upper-level support arrives west. There are still indications that some isolated cells will develop across west central ND tomorrow evening and the environment will be primed for very large hail and damaging winds if/when storms develop. So the main takeaways are... -Early morning showers/thunderstorms north. -Slight delay in initiation this afternoon/evening. -Slightly further eastward focus for initiation. -Still the potential for dangerous, damaging storms. UPDATE Issued at 621 PM CDT Mon Jun 15 2020 No major changes made for this update. Most of the night will be dry. Scattered showers and thunderstorms are possible across the northwest late tonight as a warm front swings through. && .SHORT TERM...(This evening through Tuesday) Issued at 257 PM CDT Mon Jun 15 2020 For the rest of today, surface high pressure will dominate the weather picture, keeping weather quiet and and mostly clear to partly cloudy. Tonight we will start to see return flow around the high, and the development of a lee side trough in Montana. After midnight these features will support the development of a low level jet into western and central North Dakota. Several of the CAM models develop a few thunderstorms near the convergence of the increasing low level winds. We do not expect this elevated convection to be severe as the cape is meager, but a few storms seem justified across the northwest. During the day Tuesday, a strong h850 thermal ridge will develop across western North Dakota ahead of a broad h500 trough. Gusty southerly winds will be seen across teh James River Valley, and a wind advisory may be added in later forecasts tonight or early tomorrow. An elevated mixed layer will again cap the convection most of the day. But with surface temperatures in the 90s, maybe close to 100 by afternoon, the cap will slowly erode. By the time a cold front approaches from Montana, breaking the cap should be possible. CAM models develop thunderstorms across western North Dakota in the late afternoon and track them quickly northeast in moderate to strong southwest mid level flow. The severe mode looks like a few discreet cells or clusters moving rapidly in the mid level flow, so large hail and strong winds are the expected severe weather types. .LONG TERM...(Tuesday night through Monday) Issued at 257 PM CDT Mon Jun 15 2020 The h500 trough will continue to impact weather for the remainder of the work week as the eastern CONUS region is under the influence of a mid level blocking pattern. A shortwave will swing through the h500 trough Wednesday. And thunderstorms will likely form along the slowly moving cold front which will be moving east through the James River Valley. A few strong storms are again possible east on Wednesday, The upper low will then move northeast and dumbbell across the southern Prairie Provinces of Canada through the end of the week. It will be in a good position to send some cooler air south into the northern plains along with some weak shortwave energy which could bring scattered thunderstorms through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1228 AM CDT Tue Jun 16 2020 Surface high pressure across the region will maintain VFR conditions through tonight. Scattered showers and possibly thunderstorms are possible in the KXWA area around 12Z. Otherwise a cold front will begin to move west to east through the state on Tuesday with isolated to scattered thunderstorms possible Tuesday afternoon/evening. Coverage/location/timing is very uncertain at this time though thunderstorms that do form should become severe with large hail and damaging wind gusts. Additionally, strong southerly winds will develop across central and eastern North Dakota. Winds gusting as high as 40 kts are possible at KJMS-KBIS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AJ SHORT TERM...WAA LONG TERM...WAA AVIATION...AE
Hazardous weather outlook, Jun 15, 10:44 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1044 PM CDT Mon Jun 15 2020 NDZ001>005-009>013-017>022-031>035-040>046-170345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons- 1044 PM CDT Mon Jun 15 2020 /944 PM MDT Mon Jun 15 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe thunderstorms are possible on Tuesday. The main hazards will be hail up to baseball size and damaging wind gusts up to 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late tomorrow afternoon across western North Dakota. NDZ023-025-036-037-047-048-050-051-170345- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 1044 PM CDT Mon Jun 15 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds with gusts up to 50 mph are possible tomorrow afternoon and evening. Strong to severe thunderstorms are possible late Tuesday night and Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday.
In the hours before
Local storm report, Jun 15, 11:16 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT MON JUN 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM HAIL KENMARE 48.67N 102.08W
06/15/2020 E1.00 INCH WARD ND PUBLIC
DELAYED REPORT. RELAYED VIA BROADCAST MEDIA.
&&
AENearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.